×

zbMATH — the first resource for mathematics

Finite Gel’fand pairs and their applications to probability and statistics. (English. Russian original) Zbl 1173.43001
J. Math. Sci., New York 141, No. 2, 1182-1229 (2007); translation from Sovrem. Mat. Prilozh. 27, 95-140 (2005).
This paper gives a survey about finite Gelfand pairs, spherical functions, and applications to Markov chains. It may be regarded as a preliminary version or, in some respect, counterpart of the recent book of the authors [Harmonic analysis on finite groups. Representation theory, Gelfand pairs and Markov chains. Cambridge: Cambridge University Press (2008; Zbl 1149.43001)].
The first part of the paper contains a general introduction to finite Gelfand pairs and the associated spherical functions, and is very similar to classical introductions to general Gelfand pairs. In the second part, the authors review details about three classical important classes of examples, namely the Hamming schemes and Krawtchouk polynomials, the Johnson schemes and Hahn polynomials, and finally the higher rank examples \((S_{2n}, S_2\wr S_n)\). In the final part, the authors show how these machine can be applied to the rate of convergence of associated random walks to their stationary distributions in the spirit of P. Diaconis. Here in particular, the Ehrenfest urn model, the Laplace-Bernoulli urn model as well as some party model are considered.

MSC:
43A05 Measures on groups and semigroups, etc.
43A90 Harmonic analysis and spherical functions
33C80 Connections of hypergeometric functions with groups and algebras, and related topics
60B15 Probability measures on groups or semigroups, Fourier transforms, factorization
60B10 Convergence of probability measures
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] E. Bannai, ”Orthogonal polynomials in coding theory and algebraic combinatorics,” in: Orthogonal Polynomials (P. Nevai (Ed.)), Kluwer Academic Publishers (1990), pp. 25–53. · Zbl 0704.42025
[2] E. Bannai and T. Ito, Algebraic Combinatorics, Benjamin, Menlo Park, CA (1984). · Zbl 0555.05019
[3] E. Bannai and H. Tanaka, ”The decomposition of the permutation character 1 GL(n,q GL(2n,q) ,” J. Algebra, 265, No. 2, 496–512 (2003). · Zbl 1031.20040 · doi:10.1016/S0021-8693(03)00271-0
[4] L. Bartholdi and R. I. Grigorchuk, ”On parabolic subgroups and Hecke algebras of some fractal groups,” Serdica Math. J., 28, No. 1, 47–90 (2002). · Zbl 1011.20028
[5] M. B. Bekka and P. de la Harpe, ”Irreducibility of unitary group representations and reproducing kernels Hilbert spaces.” Appendix by the authors in collaboration with R. I. Grigorchuk. Expo. Math., 21, No. 2, 115–149 (2003). · Zbl 1037.22009
[6] E. R. Belsley, ”Rates of convergence of random walks on distance regular graphs,” Probab. Theory Related Fields, 112, No. 4, 493–533 (1998). · Zbl 0923.60010 · doi:10.1007/s004400050198
[7] N. Bergeron and A. Garsia, ”Zonal polynomials and domino tableaux,” Discrete Mathematics, 88 3–15 (1992). · Zbl 0759.05098 · doi:10.1016/0012-365X(92)90360-R
[8] E. Bolker, ”The finite Radon transform,” Contemp. Math., 63, 27–50 (1987). · Zbl 0615.44004
[9] Ph. Bougerol, ”Théorème central limite local sur certains groupes de Lie,” Ann. Sci. École Norm. Sup. (4), 14, No. 4, 403–432 (1981).
[10] F. R. K. Chung and R. L. Graham, ”Stratified random walks on the n-cube,” Random Structures Algorithms, 11, No. 3, 199–222 (1997). · Zbl 0886.60068 · doi:10.1002/(SICI)1098-2418(199710)11:3<199::AID-RSA1>3.0.CO;2-W
[11] P. Delsarte, ”Hahn polynomials, discrete harmonics and t-designs,” SIAM J. Appl. Math., 34, 157–166 (1978). · Zbl 0533.05009 · doi:10.1137/0134012
[12] P. Diaconis, Group Representations in Probability and Statistics, IMS Hayward, CA (1988). · Zbl 0695.60012
[13] P. Diaconis, ”A generalization of spectral analysis with application to ranked data,” Ann. Statist., 17, No. 3, 949–979 (1989). · Zbl 0688.62005 · doi:10.1214/aos/1176347251
[14] P. Diaconis, ”The cut-off phenomenon in finite Markov chains,” Proc. Natl. Acad. Sci. USA, 93, 1659–1664 (1996). · Zbl 0849.60070 · doi:10.1073/pnas.93.4.1659
[15] P. Diaconis, Random Matching: An Application of Zonal Polynomials to a (Relatively) Natural Problem (unpublished).
[16] P. Diaconis, R. L. Graham, and J. A. Morrison, ”Asymptotic analysis of a random walk on a hypercube with many dimensions,” Random Structures Algorithms, 1, No. 1, 51–72 (1990). · Zbl 0723.60085 · doi:10.1002/rsa.3240010105
[17] P. Diaconis and S. P. Holmes, ”Random walks on trees and matchings,” Electron. J. Probab., 7, No. 6, 17 pp. (electronic) (2002). · Zbl 1007.60071
[18] P. Diaconis and E. Lander, Some Formulas for Zonal Polynomials, unpublished (1986).
[19] P. Diaconis and D. Rockmore, ”Efficient computation of isotypic projections for the symmetric group,” in: Groups and computation (New Brunswick, NJ, 1991), pp. 87–104, DIMACS Ser. Discrete Math. Theoret. Comput. Sci., 11, Amer. Math. Soc., Providence, RI (1993). · Zbl 0826.20019
[20] P. Diaconis and M. Shahshahani, ”Generating a random permutation with random transpositions,” Z. Wahrsch. Verw. Geb., 57, 159–179 (1981). · Zbl 0485.60006 · doi:10.1007/BF00535487
[21] P. Diaconis and M. Shahshahani, ”Time to reach stationarity in the Bernoulli-Laplace diffusion model,” SIAM J. Math. Anal., 18, 208–218 (1987). · Zbl 0617.60009 · doi:10.1137/0518016
[22] J. Dieudonné, Treatise on Analysis, Vol. VI, Academic Press, New York (1978).
[23] Ch. F. Dunkl, ”A Krawtchouk polynomial addition theorem and wreath products of symmetric groups,” Indiana Univ. Math. J., 25, 335–358 (1976). · Zbl 0326.33008 · doi:10.1512/iumj.1976.25.25030
[24] Ch. F. Dunkl, ”An addition theorem for Hahn polynomials: The spherical functions,” SIAM J. Math. Anal., 9, 627–637 (1978). · Zbl 0386.33008 · doi:10.1137/0509043
[25] Ch. F. Dunkl, ”Spherical functions on compact groups and applications to special functions,” Sympos. Math., 22, 145–161 (1979).
[26] Ch. F. Dunkl, ”Orthogonal functions on some permutation groups,” in: Proc. Symp. Pure Math. 34, Amer. Math. Soc., Providence, RI (1979), pp. 129–147.
[27] J. Faraut, ”Analyse harmonique sur les paires de Gel’fand et les espaces hyperboliques,” in: Analyse harmonique, J. L. Clerc, P. Eymard, J. Faraut, M. Raés, R. Takahasi (Eds.) (École d’été d’analyse harmonique, Universit’e de Nancy I, Septembre 15 au Octobre 3 (1980)). C.I.M.P.A. V (1983).
[28] W. Feller, An Introduction to Probability Theory and Its Applications, Vol. I. Second edition John Wiley and Sons, New York-London-Sydney (1971). · Zbl 0219.60003
[29] A. Figà-Talamanca, Note del Seminario di Analisi Armonica, A.A. 1990–91, Università di Roma ”La Sapienza.”
[30] A. Figà-Talamanca, ”An application of Gel’fand pairs to a problem of diffusion in compact ultrametric spaces,” in: Topics in Probability and Lie Groups: Boundary Theory, pp. 51–67, CRM Proc. Lecture Notes, 28, Amer. Math. Soc., Providence, RI (2001). · Zbl 0985.60004
[31] A. Garsia, Gel’fand Pairs in Finite Groups, unpublished MIT manuscript (1985).
[32] P. Graczyk, G. Letac, and H. Manam, ”The hyperoctaedral group, symmetric group representations and the moments of the real Wishart distribution,” J. Theor. Prob. (to appear).
[33] R. L. Graham, D. E. Knuth, and O. Patashnik, Concrete Mathematics, Addison-Wesley, Reading, MA (1989).
[34] R. L. Graham, R. Li, and W. Li, ”On the structure of t-designs,” SIAM J. Alg. Discr. Meth., 1, 8–14 (1980). · Zbl 0499.05012 · doi:10.1137/0601002
[35] R. I. Grigorchuk, ”Just infinite branch groups. New horizons in pro-p groups,” Progr. Math., 184, Birkhäuser Boston, Boston, MA (2000), pp. 121–179. · Zbl 0982.20024
[36] S. Helgason, Differential Geometry, Lie Groups, and Symmetric Spaces. Corrected reprint of the 1978 original; Graduate Studies in Mathematics, 34, Amer. Math. Soc., Providence, RI (2001). · Zbl 0993.53002
[37] A. T. James, ”Zonal polynomials of the real positive definite symmetric matrices,” Ann. Math., 74, 456–469 (1961). · Zbl 0104.02803 · doi:10.2307/1970291
[38] G. D. James, ”The representation theory of the symmetric group,” in: Lecture Notes in Math., 682, Springer-Verlag, Berlin-Heidelberg-New York (1978). · Zbl 0393.20009
[39] G. D. James and A. Kerber, ”The representation theory of the symmetric group,” in: Encyclopedia Math. Appl., 16, Addison-Wesley, Reading, MA (1981). · Zbl 0491.20010
[40] L. K. Kates, Zonal Polynomials, Ph.D. Thesis, Princeton Univ. (1980).
[41] A. U. Klimyk and N. Ja. Vilenkin, ”Representation of Lie groups and special functions. Vol. 2,” in: Mathematics and Its Applications, 81. Kluwer Academic Publishers, Dordrecht (1993). · Zbl 0809.22001
[42] G. Letac, ”Problèmes classiques de probabilité sur un couple de Gel’fand,” in: Lect. Notes Math., 861, Analytical problems in probability, Springer Verlag, New York (1981) pp. 93–120.
[43] G. Letac, ”Les fonctions spheriques d’un couple de Gel’fand symmetrique et les chaînes de Markov,” Advances Appl. Prob., 14, 272–294 (1982). · Zbl 0482.60011 · doi:10.2307/1426521
[44] G. Letac and L. Takács, ”Random walks on an m-dimensional cube,” J. Reine Angew. Math., 310, 187–195 (1979). · Zbl 0411.60072
[45] I. G. Macdonald, Symmetric Functions and Hall Polynomials, Oxford University Press (1995). · Zbl 0824.05059
[46] P. Matthews, ”Mixing rates for a random walk on the cube,” SIAM J. Algebraic Discrete Methods, 8, No. 4, 746–752 (1987). · Zbl 0637.60087 · doi:10.1137/0608060
[47] M. H. Peel, ”Specht modules and the symmetric groups,” J. Algebra, 36, 88–97 (1975). · Zbl 0313.20005 · doi:10.1016/0021-8693(75)90158-1
[48] B. E. Sagan, The Symmetric Group, Wadsworth & Brooks, Pacific Grove, CA (1991). · Zbl 0823.05061
[49] J. Saxl, ”On multiplicity-free permutation representations,” in: Finite Geometries and Designs, London Math. Soc. Lecture Notes Series, 48, Cambridge University Press (1981), pp. 337–353.
[50] F. Scarabotti, ”Time to reach stationarity in the Bernoulli-Laplace diffusion model with many urns,” Adv. Appl. Math., 18, No. 3, 351–371 (1997). · Zbl 0886.60006 · doi:10.1006/aama.1996.0514
[51] F. Scarabotti, ”Fourier analysis of a class of finite Radon transforms,” Siam J. Discr. Math., 16, No. 4, 545–554 (2003). · Zbl 1041.44002 · doi:10.1137/S0895480102416398
[52] J. P. Serre, Linear Representations of Finite Groups, Graduate Texts in Mathematics, Vol. 42, Springer-Verlag, New York-Heidelberg (1977). · Zbl 0355.20006
[53] R. P. Stanley, ”Some combinatorial properties of Jack symmetric functions,” Adv. in Math., 77, 76–115 (1989). · Zbl 0743.05072 · doi:10.1016/0001-8708(89)90015-7
[54] D. Stanton, ”Orthogonal polynomials and Chevalley groups,” in: Special Functions: Group Theoretical Aspects and Applications (R. Askey et al. (Eds.)), Dordrecht-Boston (1984), pp. 87–128.
[55] D. Stanton, ”An introduction to group representations and orthogonal polynomials,” in: Orthogonal Polynomials (P. Nevai (Ed.)), Kluwer Academic Publishers (1990), pp. 419–433. · Zbl 0697.42022
[56] S. Sternberg, Group Theory and Physics, Cambridge University Press, Cambridge (1994). · Zbl 0816.53002
[57] L. Takacs, ”Harmonic analysis on Schur algebras and its applications in the theory of probability,” in: Probability Theory and Harmonic Analysis (Cleveland, Ohio, 1983), pp. 227–283; Monogr. Textbooks Pure Appl. Math., 98, Dekker, New York (1986).
[58] A. Terras, ”Fourier analysis on finite groups and applications,” in: London Mathematical Society Student Texts, 43, Cambridge University Press, Cambridge (1999). · Zbl 0928.43001
[59] J. G. Thompson, ”Fixed point free involutions and finite projective planes,” in: Finite Simple Groups II (M.-J. Collins (Ed.)), New York-London (1980). · Zbl 0464.05015
[60] R. M. Thrall, ”On symmetrized Kronecker powers and the structure of the free Lie ring,” Amer. J. Math., 64, 371–388 (1942). · Zbl 0061.04201 · doi:10.2307/2371691
[61] M. Voit, ”Asymptotic distributions for the Ehrenfest urn and related random walks,” J. Appl. Probab., 33, No. 2, 340–356 (1996). · Zbl 0855.60063 · doi:10.2307/3215058
[62] H. Wielandt, Finite Permutation Groups, Academic Press, New York-London (1964). · Zbl 0138.02501
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.